Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 12, 2017, 1:44 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 1:44 PM MST (20:44 UTC)
- Expired
- Jul 12, 2017, 4:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081
WGUS55 KFGZ 122044
FFWFGZ
AZC007-122345-
/O.NEW.KFGZ.FF.W.0008.170712T2044Z-170712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
144 PM MST WED JUL 12 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 445 PM MST
* At 141 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that may experience flooding include...
Whispering Pines, Bonita Creek Estates, western portions of
Highline Fire scar.
* Drainages include Bonita Creek, Dry Dude Creek, Dude Creek, and
the upper East Verde River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar. Some roadways,
including Forest Road 112, may be inundated or washed out. Homes
downstream of the scar along Bonita Creek may be impacted by high
water and debris flows. Move away from drainages now!
&&
LAT...LON 3434 11128 3435 11130 3441 11127 3444 11124
3441 11121 3441 11118 3440 11118 3440 11116
3438 11115 3434 11116
$$2 follow-up statements
392
WGUS75 KFGZ 122113
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
213 PM MST WED JUL 12 2017
AZC007-122345-
/O.CON.KFGZ.FF.W.0008.000000T0000Z-170712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
213 PM MST WED JUL 12 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...
At 211 PM MST, Doppler radar indicated that rain had largely tapered
off over the Highline Fire scar. Radar estimates that just under an
inch of rain fell in the Dry Dude Creek basin within the scar.
Lesser amounts fell farther east, with some flow possible in Bonita
Creek.
Up to 1.25 inches of rain fell in the Dude Creek basin just west of
the scar. Elevated flows may occur in Dude Creek as well.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the western portion of the Highline fire
scar. Some roadways, including Forest Road 112, may be inundated or
washed out. Homes downstream of the scar along Bonita Creek may
observe elevated flows and some debris. Move away from drainages now!
&&
LAT...LON 3436 11125 3437 11129 3441 11127 3444 11124
3441 11121 3441 11119 3436 11119 3435 11120
$$017
WGUS75 KFGZ 122336
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
436 PM MST WED JUL 12 2017
AZC007-122343-
/O.CAN.KFGZ.FF.W.0008.000000T0000Z-170712T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
436 PM MST WED JUL 12 2017
...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED...
Any flood waters running off the western portion of the Highline
Fire scar have receded. Flooding is no longer expected to pose a
threat to the Dude Creek, Dry Dude Creek, Bonita Creek, or East
Verde River drainages.
LAT...LON 3436 11125 3437 11129 3441 11127 3444 11124
3441 11121 3441 11119 3436 11119 3435 11120
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:23 AM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 12, 9:23 AM MST, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 923 AM MST Wed Jul 12 2017 .SYNOPSIS...Look for seasonable temperatures with afternoon and evening showers and thunderstorms continuing well into next week. && .DISCUSSION...Monsoon moisture will remain in place across northern Arizona well into next week. Anticipate that there will be day-to-day variations in coverage of showers and storms but that monsoon activity will be hanging around for a while. For today...The morning sounding at Bellemont shows that some drying has taken place over the past 24 hours. The models indicate that some weak sinking motion is located across northwest Arizona. As a result, we are looking at a bit of a downturn in storm activity along and northwest of a line from the four corners to Payson. Southeast of this line deep moisture will remain in place with a typical round of monsoon thunderstorms. General storm motion is expected to be to the east/northeast (based on the flow aloft) with tendency to form over the mountains midday and move toward the lower elevations from the mid afternoon into the early evening. Over the coming week...The monsoon high shifts northward becoming centered over the general area of Utah, Arizona and Nevada. Not much change in thunderstorm coverage on Thursday and Friday. From Saturday onward, the position of the high will deliver a general northeast to east flow to northern and central Arizona. Under this pattern activity north of the Mogollon Rim tends to be on the low side with drier air(and that is what we are anticipating). From the Mogollon Rim southward the door often opens up to a flow of low-level moisture from over the Gulf of California and thunderstorm outflows from over northwest Mexico. When the flow is just right this deep moisture moves all the way to the Mogollon Rim. Deeper moisture means the potential for stronger storms which would include the Mogollon Rim country and locations south such as Prescott, Payson and surrounding areas. We'll be keeping an eye on this one. && .AVIATION...For the 18Z package...Expect sct shra/tsra and isold +tsra. Convection initiating over higher terrain and moving east/northeast. Most activity will be east of a line from KPRC-KCMR- KGCN. Brief MVFR/IFR in the stronger cells. Activity diminishing aft 00z-02z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Slightly less activity can be expected today and Thursday, mainly over the western and northern zones, as drier and more stable southwest flow continues. Central and eastern zones will remain in a medium grade monsoon pattern. Minimum relative humidity values will drop over the northern and western zones. Winds apart from thunderstorms will be light. Friday through Sunday...After comparatively quiet conditions again on Friday, the district will slowly return to a widespread medium to high grade monsoon pattern. This is due to an easterly wave that will push moisture back west and north over the weekend. A modest warming trend will develop Friday and Saturday, as the ridge aloft strengthens. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum AVIATION...MCT/Peterson For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 12, 4:20 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 420 AM MST Wed Jul 12 2017 AZZ004>018-037>040-130700- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 420 AM MST Wed Jul 12 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Expect initial storm formation over the Mogollon Rim and White Mountains by late this morning. Thunderstorms will be most prevalent from the Mogollon Rim eastward, with less activity in western Yavapai county and western Coconino county. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Expect less storm coverage through Friday, especially over the western sections. A warming trend will develop late this week. Moisture will become deeper and move back north and west over the weekend, with storm activity increasing. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 12, 12:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 12, 2:28 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 12, 3:34 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.